Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 25, NWS Springfield, MO

April 2, 2001Camden County, Dallas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 2, 2001, 4:57 PM CDT for Camden County, Dallas County, Missouri. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 2, 2001, 4:57 PM CDT (21:57 UTC)
Expired
Apr 2, 2001, 5:30 PM CDT
In force
33 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Camden County, MO, Dallas County, MO

The radar

The Springfield radar (KSGF), 80 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 5:00 PM CDTHail 1Urbana, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 324 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 022157
SVRSGF
MOC029-059-022230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
457 PM CDT MON APR 2 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DALLAS COUNTY IN SOUTHWEST MISSOURI
  SOUTHWESTERN CAMDEN COUNTY IN CENTRAL MISSOURI

* UNTIL 530 PM CDT

* AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES EAST OF URBANA...OR 20 MILES SOUTHWEST
  OF CAMDENTON...MOVING EAST AT 40 MPH. THIS SEVERE THUNDERSTORM WILL
  LIKELY PRODUCE HAIL TO THE SIZE OF NICKELS...AND WINDS IN EXCESS OF
  60 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  DALLAS AND CAMDEN COUNTIES.

THE TOWNS OF TUNAS...BRANCH AND LEADMINE ARE ALSO IN THE PATH OF THIS
STORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.
DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...
AND VERY HEAVY RAIN ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3796 9314 3778 9314 3777 9286 3796 9285

SUTTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 3:34 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 2, 3:34 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
334 PM CDT MON APR 2 2001

02/12Z UA ANALYSIS SHOWED A PATTERN THAT WILL FAVOR WARM FRONT TO
EXIST FROM OKLAHOMA TO ARKANSAS. THIS WARM FRONT FITS IN CONCEPTUALLY
WITH WNWRLY UPPER JET...THAT XTNDD FROM IA TO NC/SC. 850MB MSTR WAS
MAXIMIZED OVER NRN AND NERN OK...WITH +12 DWPTS...ALONG WITH SPEED
CNVRGC INTO WARM FRONT. SIMILAR PATTERN OF WAA/MSTR CNVRG EXISTED
AT 700MB.

02/17Z SFC ANALYSIS SHOWED TIGHT DWPT GRADIENT FROM AR TO NERN OK AND
SERN KS...THE DWPT GRADIENT MAGNITUDE WAS 20F DEGREES. OBVIOUSLY SFC
WARM FRONT XTNDD ALG THE SRN EDGE OF DWPT GRADIENT. SFC WARM FRONT
CURVED FROM SRN AR/NERN OK/NRN OK THEN INTO A LOW OVER WRN OK.

500MB ANALYSIS SHOWED A WEAK SHRT WV THAT XTNDD FROM SERN CO TO SWRN
TX...AT 02/12Z. THIS SHRT WV AIDED THE DVLPMNT OF SHWRS AND TSTMS
SINCE FROM THIS AM AND INTO THE AFTN. UNFORTUNATELY IT IS DIFFICULT
TO ISOLATE...WITH GREAT CERTAINTY...ADDITIONAL SHRT WVS WITHIN WSWRLY
FLOW. ETA AND AVN FCST WEAK SHRT WVS TO MOVE ACROSS KS AND MO DURG
THE NEXT 24 TO 30HRS...BUT CONFIDENCE IN TIMING AND PLACEMENT OF
THESE SHRT WVS IS LOW.

WARM ADVECTION PATTERN WILL REMAIN IN PLACE...DUE TO THE PERSISTENT
LOCATION OF THE WNWRLY UPPER JET. THIS SITUATION WILL CONTINUE
THROUGH TONIGHT AND TUESDAY...THINK THAT BEST FCST WOULD BE TO RELY
ON PERSISTENCE...THAT IS...ADDITIONAL SHWRS AND TSTMS WILL DVLP JUST
TO THE WEST OF THE CWFA...OR OVER THE CWFA...OR NEAR THE WARM FRONT.
MOVEMENT OF STORMS WOULD BE FROM 270 TO 290 DEGREES. THE NORTHERN
MOST COUNTIES WILL HAVE...RELATIVELY...LOWER POPS COMPARED TO THE
SOUTHERN COUNTIES.

EXPECT CVRG OF TSTMS TO INCRS LATE TNGT AS LOW LEVEL JET UNDERGOES
THE USUAL NOCTURNAL SPEED INCRS. 850MB JET OF 40+KTS OVER NERN OK
WILL PUSH WARM AND MOIST AIR ACROSS WARM FRONT. AT THE SAME TIME
UVV FROM RR QUAD OF WI TO NC UPPER JET...AND UVV FROM LOW AMPLITUDE
SHRT WVS WITHIN WSWRLY FLOW. ELEVATED INSTABILITY...TAKEN FROM ETA
850MB LI WILL RANGE FROM -6 TO -4. WITH THE ABOVE SITUATION...STORMS
SHOULD HAVE STRONG UPDRAFTS TO SUPPORT LARGE HAIL AND LOCALLY HEAVY
RAIN. THERE COULD ALSO BE DAMAGING WIND GUSTS...BUT DUE TO THE
ELEVATED NATURE OF THE CONVECTION...THE DOWNBURSTS MAY BE FEW.

THE GUIDANCE POPS ARE TOO LOW...JUST LIKE YESTERDAY...AND WILL THROW
OUT POP GUIDANCE IN FAVOR OF HIGH POPS DUE TO THE HIGH LIKELIHOOD
OF ADDITIONAL PCPN. WILL GO CLOSE TO GUIDANCE TEMPS AND THOSE ARE
CLOSE TO GOING FCST.

MODELS MOVE THE NERN U.S. UPPER JET EWD TUES NGT AND WED. THIS WILL
FORCE WARM FRONT TO MOVE NORTH TO THE KS/NE BORDER REGION BY WED. THE
REST OF THE WARM FRONT WEAKENS OVER MO...AS BEST THERMAL GRADIENT
WILL BE OVER NE AND NRN KS BY THEN...AND UPPER RIDGE BUILDS OVER THE
CNTRL PLNS.

ALSO ON WED...TEMPS ALOFT WARM AND SO WILL SFC TEMPS. WRN U.S. UPPER
TROF WILL EDGE CLOSER TO THE ROCKIES AND THIS TROF WILL FORCE COLD
FRONT INTO THE WSTRN HIGH PLNS AND MERGE WITH LEE SIDE SFC TROFFING.
LOW LVL SWRLY FLOW WILL PUSH DRY LN INTO SRN KS TO CNTRL OK. HWVR
UPPER LVL WINDS RATHER WEAK ON WED...WITH 500MB WINDS ARND 30KTS.
ALSO WITH WARMER TEMPS ALOFT...THERE WILL BE SOME CAPPING.
DAYTIME HTG OF WARM AND MOIST AIR MASS WOULD RESULT IN STG TO SVR
TSTMS DURG LATE AFTN AND EARLY EVENING. THIS SCENARIO ON WED WILL
REPEAT ON THURS AND FRI. THINGS CHANGE BY FRI NGT AS WRN U.S. UPPER
LOW PUSHES INTO THE PLNS. STEEPENING LAPSE RATES AND STRONGER WIND
FIELDS WOULD LEAD TO SOME INTERESTING WX FRI NGT AND SAT.

I AM CONCERNED ABOUT THE BACKDOOR COLD FRONT THAT XTNDS FROM SERN TO
CNTRL MO WED. THIS FRONT WAS PART OF THE ORIGINAL WARM FRONT...BUT
BECOMES MERGED WITH BACKDOOR COLD FRONT...DUE TO LARGE SFC HIGH
BUILDING OVER THE GREAT LAKES AND RIDGING INTO THE OHIO AND TENN
VALLEYS. THIS BACKDOOR FRONT COULD FOCUS ISOLD AFTN TSTMS.

COOLER WX WILL FOLLOW ON SUN...AS UPPER LOW MOVES OFF TWDS THE: GREAT
LAKES. THIS COOLING TREND WOULD LAST INTO MONDAY.

.SGF...
MO...NONE.
KS...NONE.

D.STEINMETZ

In the hours before

Special weather statement, Apr 2, 11:15 AM CDT, 5 hours 42 minutes before
KSZ073-097-101-MOZ066-077-088>090-093>095-101>104-030415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1115 AM CDT MON APR 2 2001

...SEVERE THUNDERSTORM WATCH FOR SOUTHWEST MISSOURI CANCELED...

THE SEVERE THUNDERSTORM WATCH...ISSUED EARLIER THIS MORNING AND IN
EFFECT UNTIL NOON FOR SOUTHWEST MISSOURI...HAS BEEN CANCELED.

HOWEVER... SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS ALL OF
SOUTHERN MISSOURI...AND NORTHERN ARKANSAS THIS AFTERNOON THROUGH
TUESDAY.

ALTHOUGH THE STORMS WILL REMAIN BELOW SEVERE LIMITS...SMALL HAIL AND
GUSTY WINDS WILL STILL OCCUR.  THERE IS ALSO THE CHANCE FOR SEVERE
STORMS LATER TONIGHT...AND ON TUESDAY.

STAY
ED TUNED TO THE LATEST WEATHER INFORMATION FROM YOUR NATIONAL
WEATHER SERVICE IN SPRINGFIELD MISSOURI.

DAVIS/FOSTER
Special weather statement, Apr 2, 1:00 PM CDT, 3 hours 57 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT MON APR 2 2001

...STRONG THUNDERSTORMS POSSIBLE THIS AFTERNOON THROUGH TUESDAY
ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS...

THE OUTLOOK THROUGH TONIGHT...
A FEW THUNDERSTORMS...SOME POSSIBLY STRONG TO SEVERE...ARE LIKELY
ACROSS THE REGION THIS AFTERNOON AND TONIGHT. THE MAIN THREAT FROM
THE STORMS WILL BE FROM HAIL...UP TO DIME SIZE...AND BRIEF HEAVY
RAINFALL.

A WARM FRONT EXTENDED FROM SOUTHERN ARKANSAS...TO NORTHEAST OKLAHOMA
....AND THEN CURVED INTO A LOW OVER WESTERN OKLAHOMA. VERY MOIST AIR
AIR WILL CONTINUE TO COLLIDE WITH THE WARM FRONT. WARM...MOIST...AND
UNSTABLE AIR ALOFT...WILL CONTINUE TO FEED ACROSS THE WARM FRONT AND
INTO KANSAS AND MISSOURI. THIS WILL CAUSE SHOWERS AND THUNDERSTORMS
TO DEVELOP OVER SOUTHEASTERN KANSAS AND MOST OF THE MISSOURI OZARKS
THROUGH TONIGHT.

IN ADDITION...THE CHANCES OF SEVERE THUNDERSTORMS WILL INCREASE LATE
TONIGHT AND INTO TUESDAY MORNING. THIS IS DUE TO A STRONGER FLOW OF
WARM...MOIST...AND UNSTABLE AIR ACROSS THE WARM FRONT LATE TONIGHT.
THESE STORMS WOULD MOST LIKELY DEVELOP AFTER MIDNIGHT. THE MAIN
THREAT FROM THE STORMS WOULD BE LARGE HAIL...WIND GUSTS TO 60 MPH...
AND HEAVY RAIN.

SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION IS NOT EXPECTED THIS
AFTERNOON OR THIS EVENING...HOWEVER SPOTTERS AND EMERGENCY MANAGEMENT
SHOULD CLOSELY MONITOR WEATHER CONDITIONS LATE TONIGHT.

.OUTLOOK FOR TUESDAY THROUGH FRIDAY...
STRONG TO SEVERE THUNDERSTORMS WILL BE IN PROGRESS TUESDAY MORNING
BEFORE DECREASING TOWARDS LATE MORNING. HOWEVER ADDITIONAL
THUNDERSTORM DEVELOPMENT IS POSSIBLE INTO WEDNESDAY MORNING.

SPOTTERS AND EMERGENCY MANAGERS SHOULD CLOSELY MONITOR WEATHER
CONDITIONS TUESDAY.

D.STEINMETZ
Local storm report, Apr 2, 1:56 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1256 PM CST MON APR 02 2001

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1219 PM    ARMA                      KS   1 INCH HAIL
04/02/01   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1229 PM    LIBERAL                   MO   .75 INCH HAIL
04/D02/01   BARTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 2, 3:15 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
315 PM CDT MON APR 02 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0119 PM    ARMA                      KS   1 INCH HAIL
04/02/01   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0129 PM    LIBERAL                   MO   .75 INCH HAIL
04/02/01   BARTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0209 PM    GOLDEN CITY               MO   .75 INCH HAIL
04/02/01   BARTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          HAIL COVERING THE GROUND.

0220 PM    NEOLA                     MO   .75 INCH HAIL
04/02/01   DADE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0243 PM    DADEVILLE                 MO   1 INCH HAIL
04/02/01   DADE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0244 PM    EUDORA                    MO   1 INCH HAIL
04/02/01   POLK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          HAIL COVERING THE GROUND

b0245 PM    ALDRICH                   MO   1 INCH HAIL
04/02/01   POLK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 2, 3:30 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 PM CDT MON APR 02 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0119 PM    ARMA                      KS   1 INCH HAIL
04/02/01   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0129 PM    LIBERAL                   MO   .75 INCH HAIL
04/02/01   BARTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0209 PM    GOLDEN CITY               MO   .75 INCH HAIL
04/02/01   BARTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          HAIL COVERING THE GROUND.

0220 PM    NEOLA                     MO   .75 INCH HAIL
04/02/01   DADE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0238 PM    DADEVILLE                 MO   1 INCH HAIL
04/02/01   DADE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0243 PM    EUDORA                    MO   1 INCH HAIL
04/02/01   POLK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          HAIL COVERING THE GROUND

0245 PM    ALDRICH                   MO   1 INCH HAIL
04/02/01   POLK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 2, 4:03 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
403 PM CDT MON APR 02 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0318 PM    4 S BOLIVAR               MO   .88 INCH HAIL
04/02/01   POLK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0335 PM    BUFFALO                   MO   .75 INCH HAIL
04/02/01   DALLAS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 9:17 AM CDTSevere Thunderstorm WarningSGFNewton28 min
Apr 2, 1:18 PM CDTSevere Thunderstorm WarningSGFBarton42 min
Apr 2, 1:53 PM CDTSevere Thunderstorm WarningSGFBarton, Dade37 min
Apr 2, 2:27 PM CDTSevere Thunderstorm WarningSGFDade, Greene, Polk33 min
Apr 2, 2:55 PM CDTSevere Thunderstorm WarningSGFDallas, Polk35 min
Apr 2, 3:30 PM CDTSevere Thunderstorm WarningSGFDallas30 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.